Kansas, 2021Damaging Winds in Kansas, July 9 to 10, 2021
July 9 to 10, 2021 · NWS TOP · 13 events in 6 counties and zones
Several counties reported wind damage from a strong line of thunderstorms that occurred during the night of 7/9 into 7/10.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several counties reported wind damage from a strong line of thunderstorms that occurred during the night of 7/9 into 7/10.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 9, 5:30 PM CST, 6 hours earlier.
Area forecast discussion, Jul 9, 5:30 PM CST, 6 hours before
Area Forecast Discussion
National Weather Service Topeka KS
630 PM CDT Fri Jul 9 2021
...Update to aviation forecast discussion...
.DISCUSSION...
Issued at 249 PM CDT Fri Jul 9 2021
The main focus for this forecast is the threat for storms tonight
and tomorrow.
This afternoon, a warm front continues to push north across the
central Plains. Eastern Kansas is firmly within the warm sector
and despite temperatures in the 90s and dewpoints in the 70s we
are likely still well capped. This is evident by the lack of
surface-based cumulus development and elevated cloud bases.
Indications are that we will remain capped all day today and even
through the night.
A better chance of storms arrives tonight as a mid-level wave
kicks off an MCS across the high Plains. The 12 UTC CAM suite is
in fairly good agreement on the evolution of the MCS tonight.
They have the MCS entering northern KS after midnight and exiting
our area by 5 AM. If the MCS can maintain a developed cold pool
and stay balanced enough through its life-cycle then it has the
potential to produce damaging winds and heavy rainfall. However,
most indications are that it will weaken as it enters our area and
encounters a robust mid-level cap.
The evolution of Saturday will be dependent on overnight/morning
convection and cloud cover. Scattered showers and isolated storms
may linger into the morning as a surface low and cold front
pushes into the area. There is uncertainty as to timing and
severity of any development later in the day as some guidance
suggests showers and cloud cover will limit afternoon instability
and some have the cold front almost out of our area by peak
heating. The most likely location for afternoon/evening storms at
this time is along and south of the I-35 corridor. Hail, damaging
wind and heavy rain will be the main threats with any storms that
develop Saturday afternoon/evening.
The upper trough associated with this system becomes a closed low
Saturday night over the MS River Valley. This will leave eastern
Kansas in a position to receive wrap-around precipitation in the
form of heavy showers as forecast soundings indicate a fully
saturated sounding and PWATs around 1.75 inches. A potentially
active pattern may continue into next week as additional waves
meander through the flow into the middle of the week. Otherwise,
expect cooler temperatures for the weekend behind the front with
highs in the 70s and 80s, followed by a warm-up back into the 90s
for the start of the work week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 628 PM CDT Fri Jul 9 2021
VFR conditions should prevail through much of the period. Ongoing
thunderstorms across western NE should make their way towards the
terminals after 06Z. Brief reductions of VSBY and gusty northwest
winds should be the primary concerns. That round of storms should
clear the terminals shortly after sunrise. Additional storms are
possible Saturday afternoon.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for KSZ020-034.
&&
DISCUSSION...Jones
AVIATION...Baerg
Hazardous weather outlook, Jul 9, 9:00 PM CST, 2 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
1000 PM CDT Fri Jul 9 2021
KSZ008>012-020>024-026-034>040-054>056-058-059-110300-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
1000 PM CDT Fri Jul 9 2021
This hazardous weather outlook is for east central...north
central and northeast Kansas.
.DAY ONE...Tonight.
Thunderstorms, some possibly severe, are likely tonight into
early Saturday morning. Damaging wind with locally heavy rainfall
are the main hazards. The best potential for these severe storms
appears to be along and north of Interstate 70, where a severe
thunderstorm watch is in effect through 5 AM.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Strong to severe storms are possible Saturday afternoon for areas
along and southeast of the Kansas Turnpike. Large hail, damaging
wind, and heavy rainfall are the main threats with any storms
that
develop Saturday afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More detailed information can be accessed at...
http://www.weather.gov/top/sitrep
Thunderstorm Wind, Marshall
- When
- July 9, 11:30 PM CST to 11:31 PM CST
- Where
- Marshall County, 0.53 mi W of Bremen
- Measured
- 62 kt (71 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.900, -96.790
Report of tree limbs down and bent quonset doors and mounts/hinges. Times estimated based on radar.
Thunderstorm Wind, Riley
- When
- July 10, 12:22 AM CST to 12:23 AM CST
- Where
- Riley County, 3.74 mi E of Riley
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Public
- Coordinates
- 39.300, -96.760
Thunderstorm Wind, Wabaunsee
- When
- July 10, 12:31 AM CST to 12:32 AM CST
- Where
- Wabaunsee County, 3.5 mi N of Newbury
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Public
- Coordinates
- 39.130, -96.160
Measured on a personal weather station. Time estimated by radar.
Thunderstorm Wind, Pottawatomie
- When
- July 10, 12:34 AM CST to 12:35 AM CST
- Where
- Pottawatomie County, 1.48 mi NNW of Wamego
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.220, -96.330
Measured on a mesonet station.
Thunderstorm Wind, Pottawatomie
- When
- July 10, 12:35 AM CST to 12:36 AM CST
- Where
- Pottawatomie County, 1.07 mi E of Wamego
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.200, -96.300
Many snapped tree branches in the city, and a 40 foot tall tree snapped and blocking the roadway. The health of the tree was unknown.
Thunderstorm Wind, Shawnee
- When
- July 10, 12:51 AM CST to 12:52 AM CST
- Where
- Shawnee County, 0.87 mi SW of Elmont
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.160, -95.710
Report of a fence blown over.
Thunderstorm Wind, Shawnee
- When
- July 10, 12:55 AM CST to 12:56 AM CST
- Where
- Shawnee County, 6.14 mi SSW of Menoken
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.000, -95.800
Tree limb 8 inches in diameter blown down.
Thunderstorm Wind, Shawnee
- When
- July 10, 12:56 AM CST to 12:57 AM CST
- Where
- Shawnee County, 0.87 mi SW of (Top)billard Arpt to
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 39.060, -95.630
Several large tree limbs down. Time estimated by radar.
Thunderstorm Wind, Shawnee
- When
- July 10, 12:56 AM CST to 12:57 AM CST
- Where
- Shawnee County, 2.63 mi NW of Pauline
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.000, -95.710
Tree limb about 12 inches in diameter blown down.
Thunderstorm Wind, Shawnee
- When
- July 10, 12:56 AM CST to 12:57 AM CST
- Where
- Shawnee County, 5.1 mi SE of Valencia
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 39.020, -95.810
Report from NWS employee.
Thunderstorm Wind, Shawnee
- When
- July 10, 12:58 AM CST to 12:59 AM CST
- Where
- Shawnee County, 4.24 mi SW of Topeka
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.010, -95.740
Report of a large limb down on a driveway. Time estimated by radar.
Thunderstorm Wind, Shawnee
- When
- July 10, 1:04 AM CST to 1:05 AM CST
- Where
- Shawnee County, 0.69 mi N of (Foe)forbes Fld Tope
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.960, -95.670
Measured at kfoe asos at Forbes Field.
Thunderstorm Wind, Cloud
- When
- July 10, 3:38 AM CST to 3:39 AM CST
- Where
- Cloud County, 0.69 mi S of (Cnk)blosser Apt Con
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.540, -97.650
Measured at the kcnk asos at Blosser Field.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Nebraska, July 9, 20211 injured · $121 million · 83 kt wind · 35 events
- Hail and Damaging Winds in Missouri, July 9 to 10, 2021$1.5 million · 2 in hail · 21 events
- Flash Flooding and Dust Storm in Arizona, July 9 to 10, 2021$271,000 · 56 kt wind · 19 events
- Hail and Damaging Winds in Illinois, July 9 to 10, 2021$426,000 · 2.75 in hail · 9 events
- Hail and Damaging Winds in Iowa, July 9 to 10, 20213.25 in hail · 61 events
- Flash Flooding and Flooding in Kentucky, July 9 to 11, 2021$26,000 · 55 kt wind · 33 events
- Flash Flooding in Mississippi, July 9, 2021$100,000 · 3 events
- Flash Flooding and Flooding in Texas, July 9, 2021$55,000 · 12 events
- Flash Flood and Flood in Pennsylvania, July 9, 2021$46,000 · 61 kt wind · 13 events
- Flash Flood and Damaging Winds in Arizona, July 9, 2021$55,000 · 65 kt wind · 4 events
- Damaging Winds in Kansas, July 9 to 10, 2021$28,000 · 78 kt wind · 15 events
- Damaging Winds in Nebraska, July 9 to 10, 202183 kt wind · 35 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972075, 972076, 972077, 972078, 972079, 972080, 972081, 972082, 972083, 972084, 972085, 972086, 972087.